Main Article Content
nephrology service, hemodialysis, ethylene glycol,
A 38-year-old female presented to the ER reporting difficulty sleeping, poor concentration and anxiety over the preceding 2 months. On the day of admission, the patient felt compelled to drink anti-freeze. She drank approx 1 cup and then felt sleepy so she went to bed. She was found by her husband 2 hours later and he called the Emergency medical service. She reported 1 episode of emesis. The patient denied that this it was a suicide attempt.
There was no derangement in the CBC, INR or liver enzymes. A summary of other laboratory measurements are summarized in Table 1.
The nephrology service was consulted and the patient underwent hemodialysis. Formepizole, sodium bicarbonate and thiamine were administered. After medical stabilization she was transferred to psychiatry
2. Mycyk MB, Aks AE. A visual schematic for clarifying the temporal
relationship between the anion and osmol gaps in toxic alcohol poisoning,
The American Journal of Emergency Medicine Volume 21, Issue 4, July
2003, Pages 333–335
3. Brindley, PG et al. Case report: Falsely elevated point-of-care lactate measurement after ingestion of ethylene glycol. CMAJ April 10, 2007 176:1097-1099
4. Lepik, Katherine J. et al. Adverse Drug Events Associated With the Antidotes for Methanol and Ethylene Glycol Poisoning: A Comparison of Ethanol and Fomepizole. Annals of Emergency Medicine, Volume 53, Issue 4, 439 - 450.e10
5. McMartin, K., Jacobsen, D., and Hovda, K. E. (2016) Antidotes for poisoning by alcohols that form toxic metabolites. Br J Clin Pharmacol, 81: 505–515
6. Saeui C, Charlton N, Brady WJ. Biochemical issues in emergency medicine: diagnostic and therapeutic considerations of selected toxic presentations, American Journal of Emergency Medicine, (2012) 30, 231-235